Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Albuquerque, NM

May 21, 2016Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2016, 5:28 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 5:28 PM MDT (23:28 UTC)
Expired
May 21, 2016, 6:00 PM MDT
In force
32 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 60 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:43 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS55 KABQ 212328
SVRABQ
NMC009-041-220015-
/O.NEW.KABQ.SV.W.0031.160521T2328Z-160522T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 PM MDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO...
  EAST CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT

* AT 527 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  OASIS STATE PARK...OR 8 MILES NORTHEAST OF PORTALES...MOVING
  NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLOVIS...FARWELL...TEXICO AND OASIS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3412 10321 3425 10337 3448 10305 3445 10304
      3413 10304
TIME...MOT...LOC 2327Z 237DEG 26KT 3425 10322 

HAIL...1.00IN
WIND...60MPH

$$

40
1 follow-up statement
909 
WWUS55 KABQ 220000
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT SAT MAY 21 2016

NMC009-041-220009-
/O.CAN.KABQ.SV.W.0031.000000T0000Z-160522T0015Z/
CURRY-ROOSEVELT-
600 PM MDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CURRY AND EAST
CENTRAL ROOSEVELT COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL NEW MEXICO.

LAT...LON 3412 10321 3425 10337 3448 10305 3445 10304
      3413 10304
TIME...MOT...LOC 2354Z 237DEG 26KT 3438 10298 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 21, 3:45 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
345 PM MDT SAT MAY 21 2016

.SYNOPSIS...
A few strong to severe storms are possible near the Texas border
through the evening. Elsewhere, dry and breezy to windy
conditions will be the rule. On Sunday, storm chances across the
east lessen further, but the winds will be in store once again.
Not much change expected for Monday, Tuesday and Wednesday either
as a mid level dry slot keeps the weather dry with afternoon
winds. A weak storm system looks to cross northern New Mexico on
Thursday, but even this system does not bring significant
precipitation chances with it.

&&

.DISCUSSION...
Dryline has set up shop in far eastern NM this afternoon as
expected. Clouds continue to bubble along it and expect storms to
develop along it at any time. Opted to include Union County in the
watch as dewpoint actually increased as winds backed to the SSE
earlier this afternoon. Some of that moisture as mixed out now but
still a healthy Td gradient between KRTN and KCAO as of this writing.
Hail and gusty winds will be the main threats with these storms.

Also across the northeast, we have seen winds just breach wind
advisory criteria at times this afternoon. Due to the marginal
nature of the wind speeds, and the severe tstm watch already in
Union Co., will not issue a wind advisory and confuse the issue.

Tonight, expect the dryline to slosh back westward, again perhaps a
little farther than models predict. However, given a bit more
westerly component to the winds on Sunday afternoon, combined with
the dry slot pushing thru the remainder of the area, expect the
dryline to mix farther east, likely at least to the Texas border,
before storms develop. Kept a 10 PoP in the far east on Sunday, but
suspect most, if not all, of the activity will be east of the
border. Therefore, dry and breezy conditions will be the rule,
though windier conditions will be felt across the NE, much like
today.

Starting Sunday and continuing through the middle of next week,
temperatures will vary little. Below normal tempeatures will be the
rule across the west, near normal across central areas, and just
above normal across the east. The dry slot will keep precip chances
nil, though by Wednesday afternoon, some mid level moisture will
work into the northwest, perhaps resulting in some virga.

The next upper level low will likely weaken into an open wave as it
crosses northern NM on Thursday. Some light precip is possible
across the north, but nothing significant is expected.  Temperatures
will lower a few to several degrees across the board as a result of
this system though. Models continue to diverge thereafter with
regards to the upper level pattern, but no big storm systems appear
to be on the horizon.

34

&&

.FIRE WEATHER...
Strong to severe thunderstorms will impact areas along the New
Mexico/Texas border this afternoon into the late evening.
Potential heavy rain footprints, frequent cloud to ground
lightning, hail and erratic winds will accompany storm activity.
Gusty south to swly winds will gradually taper down tonight.
Overnight recoveries will be good to excellent along the eastern
borders and SE Plains. Early morning low clouds and fog
development will favor those areas as well.

Chances for dryline storms will continue to favor the far SE
Plains Sunday as the dryline sloshes back and forth along the
Texas border. Meanwhile, a strong upper level low is churning over
the NW Pacific U.S. which will set us up for several days of dry
and windy conditions across much of the state accompanied by daily
fire weather concerns in the east.

Drier air will begin filtering into the state Sunday, lowering MinRH
values below 15 percent. Temperatures will be near/above normal east
of the Central Mountain Chain with below normal readings along and
west of the mountain chain. Critical fire weather conditions will
persist across high terrain areas but mainly east of the Central
Mountain Chain where max haines of 5 to 6 values and stronger SW
winds will persist. Though atmosheric conditions suggest critical
fire weather conditions, green up and recent rains will preclude a
fire weather watch at this time.

Temperatures will remain near/above normal in the east, below
normal central and west Monday through Wednesday as drier air and
gusty SW winds persist. Although temperatures look to fall below
seasonal norms on Thursday, continue anticipating fire weather
concerns across eastern areas as the upper level low dives
southward into Arizona before crossing over northern New Mexico
and central Colorado on Friday. Continue to watch the Wednesday
and Thursday timeframe for potential fire weather watches as the
vegetation continues to dry out through mid week. Temperatures
look to fall below normal areawide by Friday as wetting rain/high
mountain snow chances favors the northern tier late Thursday into
Friday because of wrap around energy from the upper level low.
Look for gusty winds to become W/NW late Friday into Saturday as
well.

Expect excellent vent rates areawide Sunday through Thursday, with
conditions deteriorating across the far north central Mountains
on Friday. Look for 5 and 6 haines values areawide Monday through
Thursday, except for spotty lower values in the Northern Mountains
on Thursday. 5 and 6 haines values will favor central and southern
areas by Friday. Good to excellent recoveries will remain in the
SE Plains on Saturday but fall to fair values areawide Sunday
through Thursday, with a slight increase in values across the NE
Plains on Friday.

32

&&

.AVIATION...
18Z TAF CYCLE
Dryline storms will favor the SE and far E Plains this aftn around
21z. Decided at add VCSH for TCC and ROW just in case of storm
development west of those sites. There could also be a possibility
of gusty to erratic winds near TS activity. Low cigs could also
impact eastern areas after midnight with the greatest confidence
at ROW around 10z. Otherwise, expect VFR cigs elsewhere with
breezy to windy S/SW winds this aftn with 25 to 35 kt gusts.

32

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  47  75  42  75 /   0   0   0   0
Dulce...........................  39  69  33  69 /   0   0   0   0
Cuba............................  39  72  36  72 /   0   0   0   0
Gallup..........................  41  71  36  73 /   0   0   0   0
El Morro........................  36  67  34  68 /   0   0   0   0
Grants..........................  38  74  35  74 /   0   0   0   0
Quemado.........................  43  71  39  72 /   0   0   0   0
Glenwood........................  46  78  47  79 /   0   0   0   0
Chama...........................  33  64  31  63 /   0   0   0   0
Los Alamos......................  48  72  43  72 /   0   0   0   0
Pecos...........................  44  73  42  72 /   0   0   0   0
Cerro/Questa....................  40  70  35  69 /   0   0   0   0
Red River.......................  37  58  32  56 /   0   0   0   0
Angel Fire......................  31  65  30  64 /   5   0   0   0
Taos............................  39  72  34  70 /   0   0   0   0
Mora............................  44  71  39  70 /   5   0   0   0
Espanola........................  48  78  45  77 /   0   0   0   0
Santa Fe........................  47  72  44  71 /   0   0   0   0
Santa Fe Airport................  46  77  43  76 /   0   0   0   0
Albuquerque Foothills...........  53  80  51  80 /   0   0   0   0
Albuquerque Heights.............  54  82  53  82 /   0   0   0   0
Albuquerque Valley..............  50  83  51  83 /   0   0   0   0
Albuquerque West Mesa...........  51  82  50  82 /   0   0   0   0
Los Lunas.......................  50  83  50  84 /   0   0   0   0
Rio Rancho......................  51  82  50  81 /   0   0   0   0
Socorro.........................  52  86  54  85 /   0   0   0   0
Sandia Park/Cedar Crest.........  50  75  45  75 /   0   0   0   0
Tijeras.........................  49  80  46  80 /   0   0   0   0
Moriarty/Estancia...............  44  76  41  76 /   0   0   0   0
Clines Corners..................  45  75  42  75 /   0   0   0   0
Gran Quivira....................  49  76  47  77 /   0   0   0   0
Carrizozo.......................  52  80  54  82 /   0   0   0   0
Ruidoso.........................  47  75  48  75 /   0   0   0   0
Capulin.........................  47  76  41  74 /   5   5   5   5
Raton...........................  44  79  42  77 /   5   5   5   5
Springer........................  45  80  44  79 /   5   0   5   0
Las Vegas.......................  46  76  43  74 /   5   0   0   0
Clayton.........................  52  84  51  84 /  10   5   5   0
Roy.............................  50  80  46  79 /   5   0   0   0
Conchas.........................  57  87  54  87 /   5   0   0   0
Santa Rosa......................  53  86  52  86 /   5   0   0   0
Tucumcari.......................  59  91  54  91 /  20   5   5   0
Clovis..........................  58  88  53  90 /  20  10   5   0
Portales........................  59  88  54  90 /  20  10   5   0
Fort Sumner.....................  57  87  55  88 /   5   5   5   0
Roswell.........................  58  94  55  94 /   5   5   0   0
Picacho.........................  53  87  52  87 /   5   0   0   0
Elk.............................  51  80  51  81 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, May 21, 6:03 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT MAY 21 2016

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS PORTIONS OF
THE EASTERN PLAINS...EAST OF A TUCUMCARI TO ROSWELL LINE. STRONG
GUSTY WINDS AND HAIL WILL BE THE MAIN CONCERNS WITH THESE STORMS.

BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THIS AFTERNOON...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF ISOLATED STRONG OR MARGINALLY SEVERE
THUNDERSTORMS WILL EXIST AGAIN LATER SUNDAY AFTERNOON OR EVENING
VERY NEAR THE TEXAS LINE. STRONG GUSTY WINDS AND HAIL WILL BE THE
MAIN CONCERNS WITH THESE STORMS.

BREEZY TO AT TIMES WINDY CONDITIONS ALONG WITH LOW AFTERNOON AND
EARLY EVENING HUMIDITY WILL BE IN PLACE THROUGH THURSDAY...MAINLY
ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE FIRE WEATHER
FORECAST AREA...HOWEVER RECENT VEGETATIVE GREEN UP AND MOISTURE
MAY MITIGATE TO A DEGREE THE RISK OF RAPID FIRE GROWTH IF THERE
ARE ANY FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, May 21, 5:21 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT SAT MAY 21 2016

NMZ535-536-220000-
CURRY COUNTY-ROOSEVELT COUNTY-
521 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY AND EAST
CENTRAL ROOSEVELT COUNTIES UNTIL 600 PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF OASIS STATE PARK...OR 6 MILES
NORTHEAST OF PORTALES...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORTALES...FARWELL...TEXICO...ARCH AND OASIS STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL NEW MEXICO.

LAT...LON 3410 10325 3425 10337 3447 10305 3446 10304
      3411 10304
TIME...MOT...LOC 2320Z 237DEG 27KT 3423 10324

40
Local storm report, May 21, 5:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W PORTALES            34.18N 103.36W
05/21/2016  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601284

TRM
Local storm report, May 21, 5:27 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             PORTALES                34.18N 103.34W
05/21/2016  M1.00 INCH       ROOSEVELT          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601285

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:21 PM MDTSpecial Weather StatementABQCurry39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.